Alert archive / Florida / Red Flag Warnings in 2017

Red Flag Warning 4, NWS Jacksonville, FL

May 7, 2017

NWS Jacksonville, FL issued this red flag warning at May 7, 2017, 4:16 AM EDT. It took effect at May 7, 2017, 2:00 PM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2017, 4:16 AM EDT (08:16 UTC)
In effect from
May 7, 2017, 2:00 PM EDT
Expired
May 7, 2017, 7:00 PM EDT
In force
5 hr
Issued by
NWS Jacksonville, FL

The text

As transmitted.

274 
WWUS82 KJAX 070816
RFWJAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jacksonville FL
416 AM EDT Sun May 7 2017

FLZ040-072300-
/O.NEW.KJAX.FW.W.0004.170507T1800Z-170507T2300Z/
Marion-
416 AM EDT Sun May 7 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR LOW HUMIDITY...BREEZY WINDS AND HIGH ERC 
VALUES FOR FIRE WEATHER ZONE 040...

The National Weather Service in Jacksonville has issued a Red
Flag Warning, which is in effect from 2 PM this afternoon to 7 PM
EDT this evening. 

* AFFECTED AREA...Fire weather zone 040.

* WIND...West to northwest near 15 mph.

* HUMIDITY...26 to 28 percent.

* ENERGY RELEASE COMPONENT (ERC)...35 to 37.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this red flag warning went out at May 6, 10:44 PM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 6, 10:44 PM EDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1044 PM EDT Sat May 6 2017

...Dense Smoke Advisory for portions of Charlton and Inland Nassau
Counties through 10 AM Sunday...

.UPDATE...
Late evening surface analysis depicts a weak reinforcing cold
front moving southward into central Georgia. Aloft...deep
troughing covers the eastern half of the nation, with an upper low
centered just south of Lake Erie. A reinforcing shortwave trough
was diving southward from the western Great Lakes into the
Tennessee Valley. Fair skies prevail over our region, with high
cloudiness increasing over north central Georgia and Alabama.
These clouds are moving southeastward and are associated with the
approaching shortwave and weak cold front. The big weather story
today was the significant growth of the West Mims Wildfire (135,
391 acres) and it's extensive smoke plume that was directed into
metro Jacksonville during the afternoon hours. Ash was falling
over much of Nassau and Duval Counties late this afternoon as
this plume shifted southeastward. The approaching trough and weak
frontal boundary are resulting in veering low level winds, and a
west-southwest regime overnight will keep the smoke plume north of
the Jacksonville area through sunrise. Although the smoke plume is
no longer detectable on the KJAX Doppler Radar, smoke settling to
the surface may result in localized visibility restrictions to
near one quarter mile across southern portions of Charlton County
and much of inland Nassau County through the early morning hours
on Sunday. A Dense Smoke Advisory will remain in effect for these
areas through 10 AM. Otherwise, fair skies will prevail through
much of the overnight, and decoupling winds will result in lows
falling generally to the low to mid 50s, with a few pockets of
upper 40s possible for inland northeast Florida.

The trough and weak front will slide through our region during the
early morning hours on Sunday, which will shift our low level
winds to a northwesterly direction around sunrise. Winds could
briefly become breezy during the late morning and early afternoon
hours. High pressure will build into our region from the north
during the late afternoon hours, which should result in decreasing
winds late. The smoke plume from the West Mims Wildfire will
likely be redirected back over metro Jacksonville by the late
morning and afternoon hours, with some visibility reductions in
the 1-3 mile range possible for Nassau, Duval, and possibly
northern St. Johns Counties. Otherwise, a very dry air mass and
sunny skies will allow highs to climb to the low to mid 80s area-
wide.

&&

.AVIATION...
VFR conditions will prevail through at least 13Z at the regional
terminals. The smoke plume originating from the West Mims Wildfire
in the Okefenokee Swamp will shift over the Duval County terminals
on Sunday. We expect JAX and CRG to have MVFR visibilities after
13Z, with VQQ and SGJ possibly being impacted after 20Z. West-
southwesterly surface winds of 5-10 knots overnight will shift to
northwesterly towards 12Z, with speeds increasing to 10-15 knots
by 15Z.

&&

.MARINE...
A weak cold front will approach our waters from the north
overnight, and will move across our area during the early morning
hours on Sunday. This feature will keep a tight pressure gradient
in place through around noon on Sunday, with west southwest winds
at caution levels of 15-20 knots in both the near shore and
offshore waters tonight, shifting to the northwest around sunrise.
Winds will become northerly with decreasing speeds during the
late afternoon hours, with northeasterly winds developing near
shore. High pressure will build into our region from the north on
Sunday night and Monday, with winds and seas remaining below
caution levels through midweek as high pressure builds directly
over our region on Tuesday and then shifts south of the northeast
Florida waters by midweek.

Rip Currents: Low risk expected to continue through midweek.

&&

.FIRE WEATHER...
Light west-southwesterly surface winds overnight will become
northwesterly around sunrise, with speeds increasing to 10-15 mph
during the late morning hours on Sunday. Relative humidity values
will fall to around 30 percent by the early to mid afternoon hours
tomorrow, but wind speeds will likely not remain sustained at the
15 mph criteria for a Red Flag Warning on Sunday afternoon. High
dispersion values are expected area-wide due to rising mixing
heights and west-northwesterly transport wind speeds of 15-20 mph.
While Red Flag Conditions are not expected, tomorrow will be
another dangerous fire weather day for our region. Critically low
relative humidity values are expected each afternoon through
midweek as temperatures climb into the 90s at inland locations by
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  51  81  48  83 /   0   0   0   0
SSI  58  81  59  79 /   0   0   0   0
JAX  50  83  52  82 /   0   0   0   0
SGJ  54  83  58  80 /   0   0   0   0
GNV  51  86  54  87 /   0   0   0   0
OCF  52  85  56  87 /   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Dense Smoke Advisory until 10 AM EDT Sunday for Inland Nassau.

GA...Dense Smoke Advisory until 10 AM EDT Sunday for Charlton.

AM...None.
&&

Nelson/Zibura/McGinnis
Hazardous weather outlook, May 7, 3:53 AM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
353 AM EDT Sun May 7 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-080800-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
353 AM EDT Sun May 7 2017

...Dense smoke advisory this morning for Charlton county and
inland Nassau county...

...Red Flag Warning for Marion county this afternoon...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Dense smoke advisory this morning for Charlton county and inland
Nassau county.

Red Flag Warning for Marion county this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Minimum afternoon relative humidity values will be below critical
levels through Thursday.

There is a chance for thunderstorms Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:06 PM EDTDense Smoke AdvisoryJAXNassau14 hr

Nearby

Red Flag Warnings in Florida, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.